Baby died from injected Potassium Chloride IM - page 8

Batangas City, Philippines - A one-year-old boy died last week in a hospital in Batangas City after a nursing student inadvertently injected him with a chemical compound meant to be infused through... Read More

  1. by   missiejones
    Quote from rntoben2008
    same here in our nursing school in detroit, michigan. we were taught the dangers of kcl long before ever going to the hospital for clinicals. that is just a tragic thing. why are they begging these phillipine nurses to come to america to work? that is scary.

    these philippine nurses??? rntoben2008 i find your comment offensive, i hope you graduate on time, pass your nclex, work in your community hospital and find out how your country is lacking nurses that's why they are hiring nurses in our country. btw, while studying i hope you read the news, and research on medication errors commited in your country and in other countries and make that your thesis / research if they require you to do so so that you'll have an idea on whats happening in the real world before you are set loose when you graduate.
  2. by   honeylet_1710
    you are right missiejones. That comment of rntoben2008 is very offensive he/ she dont deserve to be a nurse.
  3. by   pinksugar
    That poor little baby. How devastating for everyone involved. We had it beat into our heads in Funds that Potassium was never to be given IM or IVP, under no circumstances. I am in MS-3 now, graduating in May. Our clinical instructors supervise us at first and then we give meds on our own when they have decided that we are competent in the skill. I have been giving injections and IVP narcs since MS-1.

    I also gave shots and IVP medications in peds and OB clinicals. In OB we needed a sign-off that we had given a newborn an IM injection in order to pass clinical. In peds and OB we were always supervised while administering meds, but in the adult rotations we are not.

    I feel bad for all of them - baby, parents, nurse, and SN.
  4. by   PANurseRN1
    Quote from pinksugar
    That poor little baby. How devastating for everyone involved. We had it beat into our heads in Funds that Potassium was never to be given IM or IVP, under no circumstances. I am in MS-3 now, graduating in May. Our clinical instructors supervise us at first and then we give meds on our own when they have decided that we are competent in the skill. I have been giving injections and IVP narcs since MS-1.

    I also gave shots and IVP medications in peds and OB clinicals. In OB we needed a sign-off that we had given a newborn an IM injection in order to pass clinical. In peds and OB we were always supervised while administering meds, but in the adult rotations we are not.

    I feel bad for all of them - baby, parents, nurse, and SN.
    I'm confused; are you a med student or a nursing student?
  5. by   NurseJacqui
    I didnt know potassium chloride was left laying around. In all of the hospitals I work(ER), potassium comes pre mixed in 100cc normal saline . Some places don't even keep floor stock of THAT. So there are units that have vials of potassium? It just seems scary to me.
  6. by   paradise26
    sad it is :C
  7. by   jenchb01
    [quote=missiejones;2134470]these philippine nurses??? rntoben2008 i find your comment offensive, i hope you graduate on time, pass your nclex, work in your community hospital and find out how your country is lacking nurses that's why they are hiring nurses in our country. btw, while studying i hope you read the news, and research on medication errors commited in your country and in other countries and make that your thesis / research if they require you to do so so that you'll have an idea on whats happening in the real world before you are set loose when you graduate.[/quot


    who you and whereever country you came...you can commit mistakes.you are lucky enough if you havent experience any mistakes with regards to your profession..yet.but i know and read several incidence that happened also from the usa.so please dont be vias to anybody.let us work together to have a better knowledge,share our experiences whether bad or good to be able to improve our profession.
  8. by   nursemicke
    My sister called me from Salisbury MD yesterday. She had a heart attack and a stent inserted. Her potassium was low and she received an IV. The IV ran out of saline and the potassium went undiluted into her vein. None of the nurses responded to beeping from the IV equipment. My sister said the pain in her arm was worse then the pain from her heart attack. She started screaming and a nurse finally came into the room. Because of the potassium, her stay in the hospital was extended. She is lucky to be alive, as she too could have had a potassium related heart attack.:angryfire
  9. by   SmilingBluEyes
    Please, keep comments from personally attacking anyone, or group. thanks!
  10. by   HeartsOpenWide
    Quote from lizzyette
    How sad imagine if that was your baby. I dont think nursing students are allowed to give injections are they?
    We are allowed to give injections, after we check it three times, and our instructor or an RN is watching us. Potassium is not even kept on the floor unless it is in a premixed bag for hanging.
  11. by   spongybob
    very trgic, but that's the reality

    handle 40 patients or more

    that's what we have here in the philippines...
  12. by   spongybob
    why blame the whole country?

    for a mistake of one person???
  13. by   DarciaMoonz
    40 patients!!!! wow. I feel so bad for the family. I am wondering though, where was the instructor? I know when I was in school, we were not allowed to draw up, never mind give meds given through injection without the instructor being present. But maybe things are different abroad and maybe even here in the U.S. My sympathy goes out to the Family.

close